Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 33, NWS San Diego, CA

August 24, 2013San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 24, 2013, 3:51 PM PDT for San Diego County, California. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2013, 3:51 PM PDT (22:51 UTC)
Expired
Aug 24, 2013, 5:45 PM PDT
In force
114 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 68 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2138 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WGUS56 KSGX 242251
FFWSGX
CAC073-250045-
/O.NEW.KSGX.FF.W.0033.130824T2251Z-130825T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
351 PM PDT SAT AUG 24 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...THIS
  INCLUDES THE CITY OF BORREGO SPRINGS AND SHELTER VALLEY...

* UNTIL 545 PM PDT

* AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINS CAPABLE OF PRODUCING FLASH FLOODING FROM SHELTER
  VALLEY TO JUST SOUTH OF BORREGO SPRINGS. THIS INCLUDES PORTIONS OF
  HIGHWAY 78 NEAR AND EAST OF SCISSORS CROSSING.

* THE STORM PRODUCING FLASH FLOODING WILL CONTINUE TO MOVE NORTHEAST
  AT 10 MPH. IF CURRENT MOVEMENT CONTINUES...BORREGO SPRINGS WILL BE 
  UNDER THE THREAT OF FLASH FLOODING AFTER 415 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3335 11641 3319 11614 3292 11641 3311 11655

$$

MAXWELL
2 follow-up statements
521 
WGUS76 KSGX 242324
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
424 PM PDT SAT AUG 24 2013

CAC073-250045-
/O.CON.KSGX.FF.W.0033.000000T0000Z-130825T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
424 PM PDT SAT AUG 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...

AT 415 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LOCALLY HEAVY RAINS OVER THE WARNED AREA...MAINLY TO THE 
EAST OF SHELTER VALLEY AND SOUTH OF HIGHWAY 78. HOWEVER...THE 
INTENSITY OF THE RAINFALL HAD LOWERED SINCE 345 PM. SOME LOCAL FLASH 
FLOODING IS STILL POSSIBLE LATE THIS AFTERNOON ALONG HIGHWAY 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3335 11641 3319 11614 3292 11641 3311 11655

$$

MAXWELL
089 
WGUS76 KSGX 242338
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
438 PM PDT SAT AUG 24 2013

CAC073-242347-
/O.CAN.KSGX.FF.W.0033.000000T0000Z-130825T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
438 PM PDT SAT AUG 24 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL SAN
DIEGO COUNTY...

THE PRECIPITATION RAPIDLY DIMINISHED OVER EASTERN SAN DIEGO COUNTY 
BETWEEN 400 PM AND 430 PM. ONLY LIGHT SHOWERS REMAINED AT 430 PM.

LAT...LON 3335 11641 3319 11614 3292 11641 3311 11655

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:24 PM PDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 24, 1:24 PM PDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
124 PM PDT SAT AUG 24 2013

.SYNOPSIS...
MONSOONAL MOISTURE AND REMNANTS OF TROPICAL STORM IVO WILL SPREAD
NORTHWARD INTO THE SOUTHEASTERN HALF OF SOUTHERN CALIFORNIA FOR THE
NEXT FEW DAYS WITH THE GREATEST INFLUX SUNDAY AND MONDAY. THIS WILL
BRING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...AND A
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS WEST OF THE MOUNTAINS.
THERE WILL BE A NOTICEABLE INCREASE IN HUMIDITY BY MONDAY...BUT
TEMPERATURES SHOULD REMAIN NEAR NORMAL. OCCASIONAL INTRUSIONS OF
MONSOONAL MOISTURE LOOK LIKELY THROUGH NEXT WEEK AS THE WESTERLIES
RETREAT FARTHER TO THE NORTH.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE MARINE STRATUS MADE A GOOD RUN INLAND OVERNIGHT ALONG THE COAST
AND WAS HOLDING OVER THE COASTAL WATERS AND AT SOME BEACHES UNDER A
STRONG INVERSION AT 1 PM PDT. WEAK ONSHORE GRADIENTS WERE PRESENT.
SATELLITE IMAGERY SHOWED STREETS OF CU STREAMING NW THROUGH THE
IMPERIAL AND COACHELLA VALLEYS...AND A FEW VERY STRONG
THUNDERSTORMS. THIS SUGGESTS THE HIGH DEWPOINT LAYER IS DEEPENING
TODAY AND TONIGHT. LATEST GPS SOUNDERS SHOW PWS APPROACHING TWO
INCHES IN THE LOWER DESERTS ALREADY. DEWPOINTS HAVE JUMPED
CONSIDERABLY FROM LEVELS THIS MORNING AT RAWS SITES IN THE
MOUNTAINS. THIS WILL SUPPORT MORE THUNDERSTORMS THROUGH THE
REMAINDER OF THE AFTERNOON.

EXPECT THE MARINE LAYER STRATUS WILL BE DISRUPTED AND LESS
WIDESPREAD OVER COASTAL AREAS FOR THE NEXT FEW DAYS. TEMPERATURES
SHOULD REMAIN QUITE WARM AGAIN INLAND AND NEAR NORMAL ALONG THE
COAST BUT WITH INCREASED DEWPOINTS INTO MON. THERE IS A SLIGHT
CHANCE OF SHOWERS...BUT BASICALLY EXPECTING A PARTLY SUNNY DAY WEST
OF THE MOUNTAINS SUN. AND BECOMING STORMY OVER THE MOUNTAINS AND
INTO THE DESERTS AS THE DEEP MOIST LAYER CONVECTS UNDER THE STRONG
AUGUST SUN. THERE MAY BE COMPLEX BOUNDARIES AND OUTFLOWS SET UP FROM
CONVECTION OVERNIGHT AS WELL. A FLASH FLOOD WATCH IS IN EFFECT FOR
THE MOUNTAINS AND DESERTS WHERE HIGH DEWPOINT AIR WILL LIKELY FEED
EXCESSIVE RAINFALL RATES IN STRONG CONVECTION.

MOISTURE WILL STEADILY INCREASE OVER THE REGION THROUGH MON AS
TROPICAL STORM IVO DRIFTS NORTH OFF THE BAJA PENINSULA. THIS STORM
IS FORECAST TO WEAKEN TO A REMNANT LOW WELL SOUTH OF SAN DIEGO...
HOWEVER...MOISTURE ASSOCIATED WITH IT WILL CONTINUE TO MOVE NE OVER
SOCAL WITH INCREASING CLOUDS AND POPS. FOR SUN NIGHT THROUGH MON...
WIDESPREAD DEEP TROPICAL MOISTURE WITH PWS IN EXCESS OF TWO INCHES
SHOULD RESULT IN WIDESPREAD CLOUDS/SHOWERS/AND SCATTERED TSTMS.
CLOUDS COULD INHIBIT INTENSE CONVECTION AND RESULT IN A MORE
STRATIFORM RAIN PATTERN. GIVEN THE DEEP SATURATION OF THE AIRMASS
THOUGH...IT WILL NOT TAKE MUCH FOR MODERATE/LOCALLY HEAVY RAINFALL
TO ACCUMULATE...ESPECIALLY IN THE MTNS WHERE THE AIRMASS IS LIFTED.
POPS ARE HIGH OVER THE ELEVATED TERRAIN AND LOWER TOWARD THE COAST
WHERE THE FORCING IS HARDER TO PINPOINT. MODELS CONTINUE TO FAVOR
THE EASTERN PORTION OF THE CWA FOR WIDESPREAD MOD/HEAVY RAINFALL.

SOME DECREASE IN MOISTURE IS LIKELY AFTER MON...AS THE REMNANTS OF
IVO EXIT THE AREA...HOWEVER MOISTURE STILL LOOKS SUFFICIENT FOR
AFTERNOON CONVECTION IN THE MTNS/DESERTS. NO BIG CHANGES THROUGH
NEXT WEEK AS WE REMAIN UNDER THE BROAD CIRCULATION OF THE
SUBTROPICAL HIGH CENTERED OVER THE SOUTHERN PLAINS/ROCKIES. PERIODIC
SURGES OF MONSOONAL MOISTURE ARE POSSIBLE WITH ASSOCIATED CLOUDS AND
TSTMS...MAINLY IN THE MOUNTAINS/DESERTS.

&&

.AVIATION...
242030Z...COAST/VALLEYS...PATCHY LOW CLOUDS LINGERING AT THE BEACHES
THIS AFTERNOON. BASES ARE BETWEEN 700 AND 1000 FT MSL AND TOPS ARE
BETWEEN 800 AND 1200 FT MSL. PATCHES OF LOW CLOUDS AND FOG WILL
LIKELY RETURN TO THE COASTAL AREAS AFTER 06Z WITH SIMILAR BASES AND
TOPS...BUT MAY NOT IMPACT COASTAL TAF SITES. IF LOW CLOUDS AND FOG
DO MOVE INTO THE COASTAL AREAS...THEY WILL LIKELY CLEAR BY 17Z SUN.

OTHERWISE...SCT-BKN CLOUDS AOA 10000 FT.

MTNS/DESERTS...ISOLATED THUNDERSTORMS OVER THE MTNS AND DESERTS THIS
AFTN/EVENING WITH SCT-BKN CLOUDS LAYERED 3000 FT TO 35000
FT...DISSIPATING OVERNIGHT. MORE WIDESPREAD TSTM ACTIVITY SUNDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
     FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
     RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...PG
Hazardous weather outlook, Aug 24, 5:30 AM PDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 AM PDT SAT AUG 24 2013

CAZ055-056-058-060>062-250100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
530 AM PDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS...MAINLY
FOR RIVERSIDE AND SAN DIEGO COUNTIES...WITH LOCALLY HEAVY RAINFALL
AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND MONDAY...THUNDERSTORMS WITH AREAS OF HEAVY RAINFALL
AND FLASH FLOODING.

FOR TUESDAY THROUGH FRIDAY...AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-250100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
530 AM PDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND VALLEYS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND MONDAY...CHANCE OF THUNDERSTORMS WITH ISOLATED FLASH
FLOODING...MAINLY NEAR THE FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

17

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:16 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego74 min
Aug 24, 2:57 PM PDTSevere Thunderstorm WarningSGXSan Diego78 min
Aug 24, 4:32 PM PDTBlowing Dust AdvisorySGXSan Bernardino88 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.